HELP! My hair is falling out at ever-increasing rates. For six months I've been on Tirosint 50 mcg/day b/c of mild allergic reaction to Synthroid (facial puffiness after taking it and mild hair loss) and Levoxyl (worse swelling.) I'm doing great on Tirosint BUT my hair is falling out and I'm developing really thin hair after a lifetime of thick hair. I'm Hashimotos so Armour won't work for me. If this keeps up, I'm going to be bald. Hair analysis found hair growth stuck in the non-growth cycle but no hormonal abnormaliities. Anyone have an idea of what I can do -- soon -- before I lose all my hair?
Hair loss is a symptom of hypothyroidism, so it's likely that your a bit under medicated.
Please post whatever thyroid hormone lab results you have, so we can better assess your situation. Be sure to include the reference ranges listed on the lab report, since ranges vary lab to lab and must come from your own report.
"I'm Hashimotos so Armour won't work for me". Why do you say this? Many people who have Hashimoto's are on Armour and do very well.
Thanks so much for your response. The bloodwork was done several hours after I took morning thyroid meds (I usually get bldwrk done first thing in the morning before taking thyroid meds):
T4 Free. Direct S is 0.72 (low?);
TSH is 0.009 -- usually .15 to .20 by afternoon (do best on really low TSH);
Reverse T3. 9.3 (several sibs, nieces & I have trouble converting Reverse T3;
Triiodothyronine, Free, Serum, 9.5 (remember, I'd just taken my meds, but it's still much more than the 2.0-4.4 normal)
Feel great with these numbers -- except for that hair thingy.
I was told by my endo that recent research shows that many people with Hashi don't do well on Armour. One sister who is hypo/Hashi tried it and slogged through serious fatigue until she went back to Synthroid.
What's your assessment of the above? The 1300 mg Evening Primrose oil daily (Mary Shomon's about.com recommendation) is helping hair a bit -- not regrown, still thin, but seems a little thicker and not falling out so much. Many thanks for your interest. Boo
The Armour and Hashis incompatibility thing makes absolutely no sense what so ever! At least to me.
Think about it this way. Your body is really only using T4 and T3. More specifically Free T4 and Free T3 hormones.
Synthroid, levo etc are T4 only medications.
Armour supplies T4 and T3. Exactly what your body uses.
Hashi's has nothing to do with the T4 and T3 other than the thyroid's inability to produce enough thyroid for your body to use due to the autoimmune response that is attacking the thryroid gland.
Ultimately your body just wants a certain balance of Free T4 and really Free T3 to use. This balance is different in everyone. So the goal is to replace the hormones to a level that is optimized for your body.
What combination or what type of medication is used to get there really makes no difference.
Some people ARE allergic or whatever to certain fillers and dyes or buffers in different medications. So they will have a preference as to what works for them and which ones they have a reaction to.
Armour the only issue may be since it is pig thyroid, would be that the ratio of T4 to T3 is relatively fixed. So the fine tuned tweaking is a bit more difficult or could even require for certain individuals the need to supplement with synthetic T4 or T3 in order to get just the right combination.
The bottom line is I can not think of why Armour would not work or somehow be incompatible with Hahsi's.
I can understand how it could be sensitive to certain people or individuals but that is another issue at work and not simply because of the Hashi's itself.
I'm not a Dr so I could be completely wrong. All I know is many people here who suffer from Hashi's which is the most common cause of Hypo do just fine and some can only handle Armour or other natural dissected thyroid medication.
I think what is really at hand, is that many Drs do not like Armour and think that it is outdated and inconsistent dosages etc. Yet it has been used for over 100 years successfully. And I've read from one source but don't know if it is true that there have been more recalls by the synthetic manufacturers for inconsistent batches of synthetic T4 than ever has been for Armour. Understand that Armour while it is called " natural" is still a man made manufactured product. They introduce fillers in the medication as well. And it is believed that the manufactures do testing and adjust the filler content so that consistency is higher even with so called variation of the thousands of different pig thyroids they use. It is in the manufacturers best interest to produce as consistent as a product as they can.
If I had to guess, I'd bet that the Dr just doesn't understand Armour or doesn't want to use it so it is a convenient excuse that he says you can't use it on Hashi's patients. Just my opinion.
I understand your alarm. First it seems you may be too high and might lower your dose. Do you have hyper symptoms? The thing I have learned is that you lose hair if you're hyper AND if you're hypo. Metabolism exists in every cell in your body. Thyroid hormones speed up or decrease metabolism meaning it affects the life cycle of cells and processes which, if you are taking too much will cause systems to cycle quickly and inefficiently It happens with fingernails, bone formation, hair. When I took too much my hair fell out. When I take too little my hair falls out. It's actually one of the first things that happens in an alarming way that tells me things aren't right. In the case of hair too much thyroid causes a weak formation of hair follicles and the hair cycles fast and falls out. Too little and it just won't try. At least that's how I understand it. It might be worth adjusting down.
The other thing is I have never heard any issues with dessicated thyroid. I have Hashi's and things changed for the better for me with this rather than Synthroid alone,, Have to say i have not tried synthetic T3/T4 so I can't speak to that.
A significant study came out recently showing little negative effect on subaccute hyperthyroid levels and that number was something like TSH,4 -,04 if my memoery serves me correctly.They said many people do better so Drs should let patients go into subaccute hyperthyroid state. Below that range there were issues with osteoporosis and heart issues.
It may actually have been helpful for you to have taken your meds before your labwork. Now you see your TSH is much lower and your FT3 is high. I don't know about the reverse but it sounds like you don't need T3. But I don't understand the that part. Personally I don't want to go over range in FT3 in particular. I already know how that feels because I'm sure it was over on 90 mg Armour. It may be that if you can get your FT3 down it might help however you can do that. That's what I would try anyway. Remember you have to take other symptoms into consideration as well but keeping your hair is a big deal. I'm not a Dr...just my opinion. BTW there are other brands not just Armour.
Since Tirosint is a T4 only, med, it wouldn't make a difference that you took your med prior to the blood test; because of the 1/2 life of T4, the hormones present would have been from medication taken a couple weeks prior. It only matters when T3 med, which is fast acting, is involved.
I'm far from being an expert on the Reverse T3 issue, but it's not the actual result that counts; it's ratio of FT3 to RT3.
"several sibs, nieces & I have trouble converting Reverse T3" What do you mean by this? RT3 is not converted to anything; it's not usable.
FT4 converts either to FT3 or RT3. If FT3 is too high, FT4 should convert to RT3, which can't be used by the cells.
As has been stated by others, there's no reason you can't take Armour with Hashi's; many people do and do just fine. I agree that your doctor probably doesn't want to prescribe it, so he came up with a bad excuse.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.